KENNISBANK ARTIKEL

Plastisch-chirurgische termen uitgelegd

Tyndall effect

What does this term mean?

Definitie

The Tyndall effect is an unwanted side effect that can occur after a filler treatment, particularly when hyaluronic acid fillers are injected too superficially into the skin. It shows up as a bluish or greyish tint shining through the skin at the injection site. Although it is harmless, it can be cosmetically bothersome.

In this article, you can read what the Tyndall effect is exactly, what causes it and what can be done about it.

Uitgebreide uitleg

What is the Tyndall effect?

The Tyndall effect occurs when light in the skin is scattered by a filler placed too superficially. The light is, as it were, scattered by the gel-like substance in the filler, causing a bluish or greyish discolouration to become visible. This mainly occurs in areas of thin skin, such as under the eyes or in the tear troughs.

The name of this effect comes from the Irish physicist John Tyndall, who described how light behaves when it passes through small particles in a transparent substance.

When does the Tyndall effect occur?

The effect usually occurs when:

  • The filler has been injected too superficially into the skin
  • Too much filler has been used in one spot
  • The skin in that area is very thin, for example around the eyes
  • The filler used is very gel-like and does not let light through easily

It occurs most often with treatments of the tear trough or under the eyes, but in theory it can occur in any area with thin skin.

How do you recognise it?

The Tyndall effect looks like a blue-grey haze just under the skin, at the spot where the filler was placed. The skin itself feels normal and is not painful or swollen. The difference from a bruise is that this discolouration does not disappear on its own and lasts longer.

The discolouration can be subtle, but also clearly visible, especially in daylight or with flash photography.

Is the Tyndall effect harmful?

phenomenon. However, it can be experienced as bothersome because it gives the skin an unnatural colour. In some cases, it makes people feel self-conscious about the treated area.

How is it treated?

Once the Tyndall effect has occurred, it can be corrected with hyaluronidase. This is an enzyme that breaks down hyaluronic acid (the substance in most fillers). By injecting a small amount of hyaluronidase into the area, the filler dissolves and the bluish discolouration disappears.

After treatment with hyaluronidase, the skin will usually regain its natural colour quickly. Sometimes more than one session is needed to achieve the desired result.

Can you prevent the Tyndall effect?

The Tyndall effect can be prevented by:

  • Placing the filler at the right depth
  • Using suitable techniques for areas of thin skin
  • Choosing the right filler for the treatment area
  • Having treatments carried out by experienced doctors with knowledge of anatomy

Clinics and doctors with a lot of experience with injectables usually know how to avoid this effect.

Is the Tyndall effect seen often?

The Tyndall effect is relatively uncommon when the treatment is carried out correctly. Even so, the risk remains something to take into account, especially with treatments under the eyes. At Kliniek het Bolwerk, we always take a natural approach in which safety, technique and insight are central. Fillers are placed with care and precision, to suit your skin and face.

Finally

The Tyndall effect is a bluish discolouration that can occur after a filler treatment, usually because the filler has been injected too superficially. Although it is harmless, it can produce a visible effect that is experienced as unwanted. Fortunately, it can be treated well with hyaluronidase.

At Kliniek het Bolwerk, a natural result comes first. We work with careful techniques and experienced hands, so that side effects such as the Tyndall effect are kept to a minimum. If you have any questions, please get in contact with us.

About the author:

Plastisch chirurg David Jairath in de behandelkamer in Haarlem

Dr. David Jairath

Plastic surgeon

Would you like to know more or get personal advice? Simply book a consultation using the button below.